- iTransfuse Online Learning
- About us
- Contact us
- Site map
Onset of fever, chills, dyspnoea, tachypnoea, tachycardia, hypotension, hypoxia and noncardiogenic pulmonary oedema during or within 6 hours of transfusion.
Its incidence is variably reported but occurs in 1:1,200 to 1:190,000.(1)
The pathogenesis is not completely understood but theorised to be due to either human leucocyte antigen (HLA) or human neutrophil antigen (HNA) antibodies found in the donor’s blood directed against the recipient’s leucocyte antigen.
This reaction activates neutrophils in the lung microcirculation, thereby releasing oxidases and proteases that damage and make blood vessels leak.
Test the donor or recipient serum for HLA or granulocyte antibody. Demonstration of these antibodies supports diagnosis.
Chest x-ray will show bilateral interstitial infiltrates.
Stop transfusion immediately and follow other steps for managing suspected transfusion reactions.
Provide cardiovascular and airway support. Administer supplemental oxygen and employ ventilation as necessary.
This may become medical emergency; support blood pressure and maintain an open airway.
Notify your Transfusion Service Provider to contact the Blood Service so we can quarantine and test related components from the same donor.